Alert archive / South Dakota / Tornado Warnings in 2008

Tornado Warning 20, NWS Aberdeen, SD

July 17, 2008Hand County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Jul 17, 2008, 9:57 PM CDT for Hand County, South Dakota. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2008, 9:57 PM CDT (02:57 UTC)
Expired
Jul 17, 2008, 10:30 PM CDT
In force
33 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon

County Hand County, SD

The radar

The Aberdeen radar (KABR), 95 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 9:57 PM CDTTORNADO1 Ne Polo, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.0 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2008-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 382 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2008-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
382 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1014 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WFUS53 KABR 180257
TORABR
SDC059-180330-
/O.NEW.KABR.TO.W.0020.080718T0257Z-080718T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
957 PM CDT THU JUL 17 2008

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  NORTH CENTRAL HAND COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 1030 PM CDT

* AT 953 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO NEAR
  POLO...OR 15 MILES SOUTH OF FAULKTON...MOVING SOUTH AT 25 MPH.

* THE TORNADO WILL BE NEAR...
  RURAL NORTHERN HAND COUNTY AT 1010 PM CDT
  RURAL CENTRAL HAND COUNTY AT 1020 PM CDT

DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER
YOUR HEAD.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4465 9886 4459 9911 4482 9918 4486 9901
TIME...MOT...LOC 0257Z 341DEG 22KT 4479 9907

$$
KEEFE
1 follow-up statement
000 
WWUS53 KABR 180318
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1018 PM CDT THU JUL 17 2008

SDC059-180330-
/O.CON.KABR.TO.W.0020.000000T0000Z-080718T0330Z/
HAND SD-
1018 PM CDT THU JUL 17 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR CENTRAL
HAND COUNTY...

AT 1014 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED OVER CENTRAL HAND
COUNTY...OR 12 MILES NORTH OF MILLER...MOVING SOUTH AT 25 MPH.

THE TORNADO WILL BE NEAR...
  RURAL CENTRAL HAND COUNTY AT 1030 PM CDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4465 9886 4461 9905 4476 9911 4479 9896
TIME...MOT...LOC 0318Z 341DEG 22KT 4467 9901

$$
KEEFE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jul 17, 3:50 PM CDT, 6 hours 7 minutes earlier.

Area forecast discussion, Jul 17, 3:50 PM CDT, 6 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
350 PM CDT THU JUL 17 2008

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
FRONTAL BOUNDARY HAS SLIPPED WELL SOUTH INTO FSD CWA THIS
AFTERNOON WITH CONVECTION FIRING ACROSS NEBRASKA...IOWA AND
EXTREME SOUTHEASTERN SOUTH DAKOTA. HAVE LOWERED POPS TO JUST
SLIGHT CHANCE THROUGH 00Z TODAY AND WENT WITH DRY CONDITIONS
OVERNIGHT. HIGH PRESSURE SLIDES INTO THE AREA TONIGHT WITH DRYING
NOTED IN SOUNDINGS...ESPECIALLY ACROSS THE EASTERN CWA. SKIES WILL
BE MOSTLY CLEAR TO PARTLY CLOUDY...WITH A FEW MORE CLOUDS POSSIBLE
ACROSS THE WESTERN CWA. ON FRIDAY SURFACE HIGH PUSHES EAST AS
TROUGH OF LOW PRESSURE DEVELOPS ACROSS THE NORTHERN ROCKIES AND
BEGINS TO PUSH OUT INTO THE HIGH PLAINS. DECENT INSTABILITY
DEVELOPS BY FRIDAY AFTERNOON...MAINLY ACROSS WESTERN SOUTH DAKOTA
SO WILL KEEP SLIGHT CHANCE POPS ACROSS THE FAR WESTERN PORTION OF
CORSON COUNTY. BELIEVE BETTER CHANCES FOR PRECIP WILL SPREAD EAST
ACROSS THE STATE FRIDAY NIGHT AS LLJ SETS UP AND ELEVATED
INSTABILITY INCREASES OVER THE AREA. MODELS SHOWING SOME FORM OF
MCS DEVELOPING OUT WEST AND MOVING EAST ACROSS THE STATE FRIDAY
NIGHT. NAM IS MUCH SLOWER THAN THE GFS IN MOVING PRECIP ACROSS THE
STATE. WILL HOLD ONTO 30/40 POPS FOR NOW AND WILL REFINE AS TIME
GETS CLOSER.

.LONG TERM...SATURDAY THROUGH THURSDAY
MAIN FOCUS WILL BE ON PRECIPITATION CHANCES EARLY IN PERIOD AS
SHORTWAVE TRAVERSES THE NORTHERN TIER OF THE COUNTRY. MODEL SUITE
KEYS IN ON POSSIBILITY FOR NOCTURNAL CONVECTION DESPITE ONLY A
30KT LOW LEVEL JET. MODELS ALSO IDENTIFY DRIER AIR OVER THE
NORTHEAST CWA TO AID IN WEAKENING EXPECTED CONVECTIVE CLUSTER AS
IT HEADS INTO THE EASTERN HALF OF THE CWA. WEAK WESTERLY LOW LEVEL
FLOW DEVELOPS BEHIND FRONT WITH NORTHWEST FLOW ALOFT FOR SATURDAY
AND SUNDAY. SATURDAY AFTERNOON STANDS BEST CHANCE FOR CONVECTIVE
ACTIVITY WITH WEAK LOW LEVEL FLOW AND PROBABILITY OF CONVECTIVE
DEBRIS FROM MORNING ACTIVITY AS FOCUS. HIGHEST PROBABILITY AND
POSSIBLE SEVERE WORDING WILL BE ACROSS NORTHEAST CWA WITH UPPER
TROUGH PASSAGE AND STRONGEST LOW LEVEL FLOW. PROFILES SUGGEST
MARGINAL INSTABILITY FOR EASTERN CWA SUNDAY...SO WILL LIMIT
THUNDER CHANCES TO AFTERNOON/EVENING IN EASTERN COUNTIES. DESPITE
LIMITED INSTABILITY DUE TO LOWER DEWPOINTS...SHEAR PROFILES COULD
STILL SUPPORT MENTION OF SEVERE WEATHER AS WELL. UPPER RIDGING
COMES TO DOMINATE FOR THE START OF THE WORK WEEK WITH THE NEXT
OPPORTUNITY FOR PRECIPITATION OCCURRING AS WE GET INTO
WEDNESDAY/THURSDAY TIME FRAME WITH NEXT SHORTWAVE. MODEL
DIVERGENCE BECOMES SIGNIFICANT PROBLEM WITH THIS PART OF FORECAST.

&&

.AVIATION...
VFR CONDITIONS WILL BE THE RULE FOR AVIATION SITES THIS AFTERNOON
AS WEAK HIGH PRESSURE SINKS SOUTHWARDS. CANT RULE OUT ISOLD CB
FORMATION IN THE HEAT OF THE AFTERNOON ALONG A WEAK FRONT SOUTH OF
KATY THOUGH. IF ANY OF THE WIDESPREAD PRECIPITATION FALLS AT/NEAR
KATY...FOG BECOMES A CONCERN...HOWEVER SINCE THE CHANCE APPEARS
REMOTE WILL LEAVE OUT OF TAF. OTHERWISE...VFR CONDITIONS WILL
DOMINATE THROUGH TOMORROW.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TMT
LONG TERM...CONNELLY
AVIATION...CONNELLY

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 17, 3:33 PM CDT, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
333 PM CDT THU JUL 17 2008

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-182045-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
333 PM CDT THU JUL 17 2008 /233 PM MDT THU JUL 17 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT THROUGH SUNDAY ACROSS THE
AREA...WITH THE BEST CHANCES OCCURRING FRIDAY NIGHT AND EARLY
SATURDAY MORNING. A FEW SEVERE STORMS ARE POSSIBLE BUT
UNCERTAINTIES REMAIN IN TIMING AND LOCATION.

CHANCES FOR THUNDERSTORMS RETURN TO THE FORECAST FOR THE MIDDLE OF
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

In the hours before

Local storm report, Jul 17, 8:44 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
844 PM CDT THU JUL 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     FUNNEL CLOUD     5 NE ONAKA              45.24N 99.39W
07/17/2008                   FAULK              SD   LAW ENFORCEMENT

&&

TMK
Local storm report, Jul 17, 9:03 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
903 PM CDT THU JUL 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             BRENTWOOD COLONY        45.15N 99.30W
07/17/2008  E0.75 INCH       FAULK              SD   TRAINED SPOTTER

            35 TO 40 MPH WINDS

&&

TMK
Local storm report, Jul 17, 9:12 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
912 PM CDT THU JUL 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND GST     4 NE ONAKA              45.23N 99.41W
07/17/2008  E60 MPH          FAULK              SD   LAW ENFORCEMENT

            DIME SIZED HAIL, HEAVY RAIN, AND STRONG WINDS.

&&

TMK
Local storm report, Jul 17, 9:34 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
934 PM CDT THU JUL 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     FUNNEL CLOUD     4 SW FAULKTON           44.99N 99.19W
07/17/2008                   FAULK              SD   LAW ENFORCEMENT

&&

TMK
Local storm report, Jul 17, 9:38 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
938 PM CDT THU JUL 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     FUNNEL CLOUD     ORIENT                  44.90N 99.09W
07/17/2008                   FAULK              SD   FIRE DEPT/RESCUE

&&

TMK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:33 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Potter27 min
Jul 17, 8:49 PM CDTTornado WarningABREdmunds, Faulk26 min
Jul 17, 9:31 PM CDTSevere Thunderstorm WarningABRFaulk, Hand29 min
Jul 17, 9:35 PM CDTTornado WarningABRFaulk, Hand25 min
Jul 17, 10:29 PM CDTTornado WarningABRHand31 min

Nearby

Tornado Warnings in South Dakota, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.